Alert archive / Florida / Flash Flood Warnings in 2023

Flash Flood Warning 36, NWS Tallahassee, FL

June 23, 2023Dixie County, Florida

NWS Tallahassee, FL issued this flash flood warning at Jun 23, 2023, 12:32 AM EDT for Dixie County, Florida. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2023, 12:32 AM EDT (04:32 UTC)
Expired
Jun 23, 2023, 7:30 AM EDT
In force
7 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Dixie County, FL

The radar

The Moody AFB radar (KVAX), 143 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 4.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2023-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2023-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

523 
WGUS52 KTAE 230432
FFWTAE
FLC029-231130-
/O.NEW.KTAE.FF.W.0036.230623T0432Z-230623T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
1232 AM EDT Fri Jun 23 2023

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Dixie County in Big Bend Florida...

* Until 730 AM EDT Friday.

* At 1232 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cross City, Steinhatchee, Horseshoe Point, Suwannee, Horseshoe 
  Beach, Shamrock, Cross City Airport, Eugene, Hines, Jonesboro, Old 
  Town, Shired Island, Jena, Fanning Springs, Tennille, Fletcher, 
  Clara and Guaranto Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2929 8318 2937 8321 2947 8341 2968 8343
      2967 8342 2967 8336 2982 8332 2982 8291
      2981 8294 2980 8292 2976 8295 2972 8296
      2970 8294 2970 8296 2962 8297 2958 8295
      2959 8294 2937 8307 2935 8306

FLASH FLOOD...RADAR INDICATED

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 8:42 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 22, 8:42 PM EDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
842 PM EDT Thu Jun 22 2023

...New UPDATE...

.UPDATE...
Issued at 839 PM EDT Thu Jun 22 2023

Shortwave trough upstream is supporting a thunderstorm complex
off the southeast coast of Louisiana. As this feature moves
eastward, showers and thunderstorms will continue developing and
moving east. Recent CAMs are wetter than going forecast and have
increased our pops and related grids as a fair amount of
convection is developing over southern Alabama and the western
Florida panhandle. Rain chances will continue into the overnight
hours.

&&

.SYNOPSIS...
Issued at 348 PM EDT Thu Jun 22 2023

An upper low center over the southern Appalachians will open up
into a trough this weekend, then slowly push east into the
Atlantic on Monday and Tuesday. By the middle of next week, the
big upper high over Texas will start to nose in, bringing
decreasing coverage of convection next week and a gradual upward
trend on daytime temperatures to slightly above normal.

&&

.NEAR TERM...
(Through Friday)
Issued at 348 PM EDT Thu Jun 22 2023

Convection is currently firing along a boundary from the inland FL
Panhandle to the Flint Valley of SW GA. Meanwhile, water vapor
imagery shows a shortwave moving across southern Mississippi. It
will move east this evening and bring a further blossoming of
convection, mainly along and south of a DHN-ABY line. From there,
a turn to west-northwest flow aloft will slowly push convection
south to near the Florida border by late evening. Then overnight,
nocturnal thunderstorms will fire off over the 80+ degree Gulf
waters, before pushing east across Taylor, Dixie and Lafayette
Counties.

By Friday afternoon, scattered storms will develop inland in a
moderately unstable air mass. Fast storm motions (by summer
standards) will help cells cover a larger area, so rain chances
will continue mostly in likely and categorical ranges.

&&

.SHORT TERM...
(Friday night through Saturday night)
Issued at 348 PM EDT Thu Jun 22 2023

The upper low that has been plaguing the Southeast for an eternity
will continue its northward to drift to the eastern Great Lakes
Region at the start of this period before the entire long wave
trough gets shunted eastward by a kicker system moving across the
Northern Plains over the weekend. Drier air will work into the
region from the northwest and finally give us a short-live break
from the incessant unsettled weather. Northern areas will have
little to no convection during this period. South of U.S. 84,
scattered storms will remain in the forecast thanks to the sea
breeze Friday evening and Saturday.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 348 PM EDT Thu Jun 22 2023

As the present long wave trough moves ever so slowly away from us to
the east, ridging to the west will briefly dominate keeping PoPs in
the slight to low chance category (20-30%). Temps will get back to
seasonal levels with highs in the lower 90s for most areas. That
Northern Plains low will amplify into yet another eastern U.S. long-
wave trough early in the work week. The axis will generally be east
of us which will put us into a northwest flow regime. We would need
to watch out for MCS's pushing into the region from the northwest.
Highest PoPs will be on Monday. By midweek, the heat ridge that has
been parked over the Southern Plains for a while now will extend
eastward. While this will reduce daily coverage of showers and
storms, it will also allow temperatures to rise. Daytime highs will
reach the mid 90s across most of our Florida Counties with lower 90s
to the north. Heat indices will reach or exceed 100 across many
areas in Florida from Monday through Thursday.

&&

.AVIATION...
(00Z TAFS)
Issued at 725 PM EDT Thu Jun 22 2023

Scattered showers and thunderstorms will continue through the
evening hours, but should diminish as the sun sets. Overnight
thunderstorms are forecast to affect all terminals, which could
generate gusty winds, as well as low vsbys with MVFR to IFR cigs
between the 04-10z time frame. The storms should let up by
daybreak. The DHN terminal may experience low cigs/vsbys prior to
daybreak without storms interfering. More widespread showers and
thunderstorms expected tomorrow afternoon, with a focus moreso at
TLH and VLD terminals. Confidence for timing of thunderstorm
activity is medium.

&&

.MARINE...
Issued at 348 PM EDT Thu Jun 22 2023

Winds will stay out of the southwest or west through this entire
forecast. Cautionary wind speeds will remain possible into Friday
before some lessening of the wind occurs for the weekend. A slight
increase in wind speeds is forecast early next week.

&&

.FIRE WEATHER...
Issued at 348 PM EDT Thu Jun 22 2023

A wet summer pattern will continue through Friday, then convective
coverage will start to decrease closer to seasonal norms this
weekend. This weekend, afternoon dispersion values will creep up,
with high dispersion values on Saturday and Sunday afternoons,
mainly north of the FLorida state line

&&

.HYDROLOGY...
Issued at 348 PM EDT Thu Jun 22 2023

Additional heavy rainfall impacted the region yesterday and
overnight, resulting in localized flash flooding. Fortunately, the
heaviest amounts occurred over Apalachee Bay, nevertheless, rainfall
amounts of 7-10 inches were common right along the immediate coast
in Franklin, Taylor, and Dixie Counties which was sufficient to
cause flash flooding, even in the coastal interface.

Through 18z today, rainfall amounts have been more modest, generally
2-3 inches in portions of the SE Florida Big Bend. Even so, now that
this rain is falling over saturated ground, flooding will occur more
easily.

Through the short term, primary concerns are for flash flooding and
riverine flooding, especially in the SE Florida Big Bend. Model
guidance suggests the potential for localized totals overnight
exceeding 6 inches in this portion of the forecast area. This much
rain could cause significant flash flooding if occurring in a more
populated area like Cross City or Steinhatchee, despite the flat
terrain.

Additionally, further rainfall will lead to rises in the Aucilla,
Econfina, Fenholloway and Steinhatchee Rivers. Of particular concern
is the Steinhatchee River which continues to rise quickly today. It
is likely to rise above minor flood tonight and crest late Friday
night or early Saturday morning in the upper end of the minor flood
category. Moderate flooding cannot be ruled out, especially if
heavier rainfall amounts (>6 in) fall in the Steinhatchee basin.

Beyond Friday, rainfall potential decreases and any lingering hydro
concerns will focus on area rivers in the Fla Big Bend, which will
take some time to recede.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   72  86  71  89 /  80  80  30  40
Panama City   74  86  74  88 /  70  60  30  30
Dothan        68  87  68  88 /  70  60  10  10
Albany        69  86  68  88 /  70  60  20  10
Valdosta      70  84  70  88 /  70  80  30  30
Cross City    72  85  72  88 /  70  80  50  50
Apalachicola  74  84  75  86 /  80  70  50  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Friday evening for FLZ007>019-026>029-034-
     112-114-115-118-127-128-134.

     High Rip Current Risk until 8 AM EDT /7 AM CDT/ Friday for
     FLZ108-112-114-115.

GA...Flood Watch through Friday evening for GAZ125>131-142>148-
     155>161.

AL...Flood Watch through Friday evening for ALZ068-069.

GM...None.
&&

NEAR TERM...Haner
SHORT TERM...Wool
LONG TERM....Wool
AVIATION...Scholl
MARINE...Wool
FIRE WEATHER...Haner
HYDROLOGY...Godsey

In the hours before

Special weather statement, Jun 22, 10:00 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1000 PM EDT Thu Jun 22 2023

FLZ008-010-012-108-112-230245-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
Washington FL-
1000 PM EDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of northwestern Bay,
southeastern Walton and southwestern Washington Counties through 1045
PM EDT/945 PM CDT/...

At 1000 PM EDT/900 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northeast of Santa Rosa Beach, moving east at 20
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Live Oak, Freeport, Ebro, Bruce, Red Head, Millers Ferry, Red Bay,
Pine Log, Seminole Hills, Port Washington, Bunker and Portland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3068 8578 3034 8572 3036 8618 3039 8618
      3038 8616 3038 8612 3039 8611 3040 8612
      3042 8612 3042 8614 3043 8612 3043 8615
      3044 8616 3046 8616 3046 8619 3051 8620
TIME...MOT...LOC 0200Z 261DEG 17KT 3044 8610

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Local storm report, Jun 22, 10:41 PM EDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1041 PM EDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     Tstm Wnd Dmg     3 W Iamonia             30.66N 84.21W
06/22/2023                   Leon               FL   911 Call Center

            Power line down along County Road 12.

&&
Special weather statement, Jun 22, 11:03 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1003 PM CDT Thu Jun 22 2023

FLZ012-013-230345-
Inland Bay FL-Calhoun FL-
1003 PM CDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of northeastern Bay and
Calhoun Counties in the Panhandle of Florida through 1045 PM CDT...

At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Lynn Haven, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blountstown, Nixon, Moose Pond, Clarksville, Red Oak, Selman, Abe
Springs, Fountain, Sharpstown, Chason, Saunders, Chipola, Kennys
Mill, Nettle Ridge, Youngstown, Frink, Blountstown Airport,
Macedonia, Hugh Creek and Broad Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3057 8497 3048 8500 3047 8499 3045 8500
      3044 8498 3042 8503 3041 8503 3041 8501
      3040 8503 3039 8501 3037 8504 3036 8503
      3034 8505 3031 8504 3030 8506 3031 8546
      3049 8548
TIME...MOT...LOC 0303Z 265DEG 22KT 3041 8539

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Local storm report, Jun 22, 11:11 PM EDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1111 PM EDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     Tstm Wnd Dmg     4 S Freeport            30.44N 86.14W
06/22/2023                   Walton             FL   911 Call Center

            Report of a power line down in south Walton.
            Location approximated based on outage map.

&&
Local storm report, Jun 22, 11:16 PM EDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1116 PM EDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     Tstm Wnd Dmg     1 E New Elm             31.29N 83.80W
06/22/2023                   Colquitt           GA   Law Enforcement

            Large tree down on Captain Gay Road.

&&
Special weather statement, Jun 22, 11:58 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1158 PM EDT Thu Jun 22 2023

FLZ014>017-026-027-114-115-127-230500-
Inland Franklin FL-Liberty FL-Gadsden FL-Coastal Wakulla FL-
Inland Gulf FL-Coastal Franklin FL-Inland Wakulla FL-Leon FL-
Coastal Gulf FL-
1158 PM EDT Thu Jun 22 2023

...Strong thunderstorms will impact portions of Gulf, Wakulla,
Gadsden, Liberty, Leon and Franklin Counties through 100 AM
EDT/MIDNIGHT CDT/...

At 1158 PM EDT/1058 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northeast of Quincy
to near Port St. Joe. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tallahassee, Woodville, Carrabelle, Florida State University,
Eastpoint, Apalachicola, Tallahassee Community College, Quincy,
Havana, Midway, Crawfordville, Florida A and M, St George Island,
Port St. Joe, Doak Campbell Stadium, Orange, Franklin, Gretna,
Sopchoppy and Lake Bradford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2960 8524 2959 8537 2973 8548 2978 8548
      3070 8460 3067 8401 3060 8400 2964 8474
      2953 8497 2952 8507
TIME...MOT...LOC 0358Z 267DEG 21KT 3066 8453 2979 8533

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:03 PM EDTSevere Thunderstorm WarningTAEJackson, Washington57 min
Jun 22, 8:07 PM EDTSpecial Weather StatementTAEDixie53 min
Jun 22, 8:52 PM EDTSpecial Weather StatementTAEJackson53 min
Jun 22, 8:53 PM EDTSevere Thunderstorm WarningTAECalhoun, Jackson52 min
Jun 22, 8:58 PM EDTSpecial Weather StatementTAELeon47 min
Jun 22, 9:11 PM EDTSpecial Weather StatementTAEWalton49 min
Jun 22, 9:17 PM EDTSpecial Weather StatementTAEWalton43 min
Jun 22, 9:30 PM EDTSpecial Marine WarningTAE60 min
Jun 22, 9:35 PM EDTAreal Flood AdvisoryTAEJackson, Washington115 min
Jun 22, 9:45 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon60 min
Jun 22, 9:59 PM EDTRiver Flood WarningTAEDixie, Taylor5 days
Jun 22, 10:00 PM EDTSpecial Weather StatementTAEWalton45 min
Jun 22, 10:22 PM EDTSevere Thunderstorm WarningTAEBay, Walton, Washington27 min
Jun 22, 11:03 PM EDTSpecial Weather StatementTAECalhoun42 min
Jun 22, 11:07 PM EDTSpecial Marine WarningTAE113 min
Jun 22, 11:22 PM EDTSevere Thunderstorm WarningTAECalhoun, Liberty48 min
Jun 22, 11:33 PM EDTSpecial Marine WarningTAE57 min
Jun 22, 11:54 PM EDTSpecial Marine WarningTAE3 hr
Jun 22, 11:58 PM EDTSpecial Weather StatementTAEFranklin, Gadsden, Gulf, Leon, Liberty62 min
Jun 23, 12:35 AM EDTSpecial Marine WarningTAE115 min
Jun 23, 12:57 AM EDTSpecial Weather StatementTAEJefferson48 min
Jun 23, 1:41 AM EDTSevere Thunderstorm WarningTAETaylor49 min
Jun 23, 1:47 AM EDTSpecial Weather StatementTAEMadison43 min
Jun 23, 1:52 AM EDTTornado WarningTAETaylor23 min
Jun 23, 2:20 AM EDTSevere Thunderstorm WarningTAELafayette, Madison, Taylor25 min
Jun 23, 2:47 AM EDTSpecial Weather StatementTAEMadison13 min
Jun 23, 2:51 AM EDTSpecial Marine WarningTAE54 min
Jun 23, 3:16 AM EDTSpecial Marine WarningTAE47 min
Jun 23, 12:00 PM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton14 hr
Jun 23, 12:54 PM EDTSpecial Marine WarningTAE2 hr
Jun 23, 2:10 PM EDTSpecial Marine WarningTAE86 min
Jun 23, 2:51 PM EDTSpecial Weather StatementTAEWakulla24 min
Jun 23, 3:28 PM EDTSpecial Weather StatementTAEJefferson32 min
Jun 23, 3:35 PM EDTSpecial Marine WarningTAE55 min
Jun 23, 3:52 PM EDTSpecial Weather StatementTAEMadison38 min
Jun 23, 4:09 PM EDTSpecial Weather StatementTAEMadison36 min
Jun 23, 4:13 PM EDTSpecial Marine WarningTAE62 min
Jun 23, 4:19 PM EDTSpecial Marine WarningTAE116 min
Jun 23, 4:57 PM EDTSpecial Weather StatementTAEWashington48 min
Jun 23, 5:44 PM EDTSpecial Weather StatementTAECalhoun31 min
Jun 23, 6:06 PM EDTSpecial Marine WarningTAE39 min
Jun 23, 6:19 PM EDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon41 min
Jun 23, 6:48 PM EDTSpecial Weather StatementTAEGadsden42 min
Jun 23, 6:52 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon83 min
Jun 23, 7:18 PM EDTAreal Flood AdvisoryTAELeon117 min

Nearby

Flash Flood Warnings in Florida, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.